The U.S. Food and Drug Administration voluntarily recalls several medications due to containing a dangerous substance that may lead to cancer.
The FDA is notifying all healthcare professionals and individuals using these drug products. The products contain the active ingredient valsartan, which is a generic drug prescribed to treat high blood pressure and heart failure.
The recall is due to an impurity that has been detected in these recalled products. It's called N-nitrosodimethylamine (NDMA). The FDA notes that not all products containing NDMA are being recalled.
The NDMA is categorized as a probable human carcinogen which means that it could cause cancer, based on the recent laboratory results. The FDA reported that the "presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured."
The FDA asked three distributors, Major Pharmaceuticals, Solco Healthcare and Teva Pharmaceuticals Industries Ltd., to remove these products.
“We have carefully assessed the valsartan-containing medications sold in the United States, and we’ve found that the valsartan sold by these specific companies does not meet our safety standards,” said Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, in a statement. “This is why we’ve asked these companies to take immediate action to protect patients.”
Currently, the FDA is researching the potential risks of this substance from patients who have already taken them. The agency is also working on removing the impurity from future batches.
The FDA is advising individuals taking the product to continue until they have discovered a proper replacement. In addition, if a patient does find valsartan in their medication, they are asked to contact their medical professional to see if there is an alternative treatment option or a product that does not contain valsartan.
The companies listed below are recalling their product that contains the valsartan ingredient:
Please notify your family and friends of this dangerous recall.